Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 84, NWS Springfield, MO

June 15, 2016Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 15, 2016, 2:18 PM CDT for Ozark County, Taney County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 2:18 PM CDT (19:18 UTC)
Expired
Jun 15, 2016, 3:00 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:40 PM CDTTSTM WND DMG3 E Theodosia, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A LARGE TREE ONTO A MAIL BOX NEAR LONE PINE RESORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS53 KSGF 151918
SVRSGF
MOC153-213-152000-
/O.NEW.KSGF.SV.W.0084.160615T1918Z-160615T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI...
  OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 300 PM CDT

* AT 217 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  PRICE PLACE...OR 18 MILES NORTH OF BULL SHOALS...MOVING EAST AT 25
  MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BULL SHOALS LAKE...               NORFORK LAKE...
  GAINESVILLE...                    BAKERSFIELD...
  THEODOSIA...                      PONTIAC...
  WASOLA...                         SUNDOWN...
  WILLHOIT...                       BROWNBRANCH...
  RUETER...                         DORA...
  ISABELLA...                       ZANONI...
  UDALL...                          TECUMSEH...
  SYCAMORE...                       LONG RUN...
  BRIXEY...                         THORNFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3658 9288 3681 9288 3679 9212 3650 9212
      3650 9262
TIME...MOT...LOC 1917Z 291DEG 20KT 3665 9263 

HAIL...0.75IN
WIND...60MPH
 
$$

FRYE
2 follow-up statements
108 
WWUS53 KSGF 151937
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT WED JUN 15 2016

MOC213-151946-
/O.CAN.KSGF.SV.W.0084.000000T0000Z-160615T2000Z/
TANEY MO-
237 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TANEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3655 9277 3672 9277 3671 9212 3650 9212
      3650 9262
TIME...MOT...LOC 1936Z 305DEG 16KT 3659 9260 

$$

MOC153-152000-
/O.CON.KSGF.SV.W.0084.000000T0000Z-160615T2000Z/
OZARK MO-
237 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR OZARK COUNTY...

AT 236 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRICE PLACE...
OR 14 MILES NORTH OF BULL SHOALS...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BULL SHOALS LAKE...               NORFORK LAKE...
GAINESVILLE...                    BAKERSFIELD...
THEODOSIA...                      PONTIAC...
SUNDOWN...                        WILLHOIT...
ISABELLA...                       ZANONI...
UDALL...                          TECUMSEH...
SYCAMORE...                       LONG RUN...
THORNFIELD...                     HARDENVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3655 9277 3672 9277 3671 9212 3650 9212
      3650 9262
TIME...MOT...LOC 1936Z 305DEG 16KT 3659 9260 

HAIL...0.75IN
WIND...60MPH
 
$$

FRYE
388 
WWUS53 KSGF 151955
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 PM CDT WED JUN 15 2016

MOC153-152004-
/O.EXP.KSGF.SV.W.0084.000000T0000Z-160615T2000Z/
OZARK MO-
255 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY WILL EXPIRE AT
300 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3655 9277 3672 9277 3671 9212 3650 9212
      3650 9262
TIME...MOT...LOC 1954Z 291DEG 20KT 3659 9260 

$$

FRYE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:22 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 15, 12:22 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 PM CDT WED JUN 15 2016

...Update to Aviation for 18Z TAFS...

.SHORT TERM...(Today and tonight)
Issued at 251 AM CDT Wed Jun 15 2016

It was another muggy night across the area as temps remained in
the upper 70s to near 80. A small thunderstorm complex was moving
southeast through the Truman lake area. Expect these storms to
continue moving through mainly northern sections of the CWA this
morning with a limited damaging wind and large hail threat.

Mid level heights rise this afternoon as well as 850mb temps
making it into the 24-26C range. This combined with low to mid 70
dews will create dangerous heat indices and a heat advisory is in
effect for mainly the western half of the area today.

While most places will be dry this afternoon, there is a slight
chance of a shower or storm developing during peak heating. If a
storm were to develop, 0-3km theta e diffs around 30-40K and high
instability could allow for a damaging wind gust. This is a
conditional threat and warm temps and dry air in the mid to upper
levels may not allow for storm development.

.LONG TERM...(Thursday through Tuesday)
Issued at 251 AM CDT Wed Jun 15 2016

Went ahead and expanded the heat advisory for Thursday for same
locations due to the ridge expanding further north and even warmer
850mb temps. This will likely be the hottest day of the year with
some locations reaching the upper 90s for air temps. Will likely
need to expand heat advisory for all locations for Thursday and
perhaps Friday. A backdoor front attempts to approach the eastern
Ozarks Thursday afternoon and could trigger a thunderstorm or two.
A conditional threat for a severe storm would be possible given
high instability and high theta e diffs. Most locations likely
will remain hot and dry.

Ridge attempts to push west Friday through Sunday. An isolated
shower or storm is possible Friday and Saturday afternoons. Hot
temperatures will remain through the weekend. The ridge moves
further west early next week opening the door to precipitation
chances and slightly cooler temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM CDT Wed Jun 15 2016

For the KSGF, KJLN, and KBBG TAFS: Diurnal cumulus clouds have
developed across the area early this afternoon and will continue
into this evening before dissipating after sunset. Ceilings will
remain in the VFR range. Isolated thunderstorms are expected to
develop across portions of southeastern Kansas and western
Missouri this afternoon into early this evening. Coverage in these
storms will be very low with most locations remaining dry.
Therefore, confidence in a TAF site being affected by any isolated
storm is low due to the lack of expected coverage in the
convection.

Winds will be out of the southwest this afternoon and will be
come light overnight with southwesterly winds developing again late
Thursday morning.

&&

.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 8 PM CDT Thursday for MOZ055-066>068-077>080-
     088>097-101>105.

KS...Heat Advisory until 8 PM CDT Thursday for KSZ073-097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Wise
Hazardous weather outlook, Jun 15, 11:34 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 AM CDT WED JUN 15 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161645-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1134 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
  INTO EARLY THIS EVENING ACROSS EXTREME SOUTHEASTERN KANSAS AND
  THE WESTERN MISSOURI OZARKS. A FEW STRONG STORMS WILL BE
  POSSIBLE WITH WIND GUSTS IN EXCESS OF 50 MPH AND HAIL TO THE
  SIZE OF PENNIES. COVERAGE IN THESE STORMS WILL BE SPOTTY WITH
  MOST LOCATIONS REMAINING DRY.

  DANGEROUS HEAT INDEX VALUES BETWEEN 100 AND 108 DEGREES ARE
  EXPECTED THIS AFTERNOON FOR SOUTHEASTERN KANSAS AND PORTIONS OF
  WESTERN AND SOUTHERN MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ADDITIONAL THUNDERSTORM CHANCES ARE POSSIBLE BOTH THURSDAY AND
  FRIDAY AFTERNOONS. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
  ON THURSDAY.

  DANGEROUS HEAT INDEX VALUES BETWEEN 100 AND 109 DEGREES ARE
  EXPECTED THURSDAY AND FRIDAY. HEAT INDEX VALUES WILL DROP INTO
  THE UPPER 90S FROM SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jun 15, 9:31 AM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 AM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     5 S MACKS CREEK         37.89N 92.97W
06/15/2016                   DALLAS             MO   EMERGENCY MNGR

            TREES UPROOTED

&&

WISE
Local storm report, Jun 15, 12:04 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     2 E CROSS TIMBERS       38.02N 93.19W
06/15/2016                   HICKORY            MO   AMATEUR RADIO

            LARGE TREES AND LARGE TREE BRANCHES WERE BROKEN. ONE
            LARGE TREE WAS SPLIT IN HALF TWO MILES EAST OF CROSS
            TIMBERS.

&&

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:00 AM CDTSpecial Weather StatementSGFSt. Clair45 min
Jun 15, 3:08 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair52 min
Jun 15, 3:40 AM CDTSpecial Weather StatementSGFCamden, Dallas50 min
Jun 15, 4:06 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Laclede54 min
Jun 15, 2:54 PM CDTSpecial Weather StatementSGFOzark21 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.